Alert archive / Maryland / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 246, NWS Baltimore/Washington

July 31, 2016Loudoun County, Virginia; Frederick County, Montgomery County, Washington County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 31, 2016, 3:52 PM EDT for Loudoun County, Virginia; Frederick County, Montgomery County, Washington County, Maryland. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2016, 3:52 PM EDT (19:52 UTC)
Expired
Jul 31, 2016, 4:30 PM EDT
In force
38 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Frederick County, MD, Montgomery County, MD, Washington County, MD, Loudoun County, VA

The radar

The Sterling radar (KLWX), 39 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:47 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 31, 2:47 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
247 PM EDT Sun Jul 31 2016

.SYNOPSIS...
An area of weak low pressure will track eastward across the area
tonight and Monday. A weak cold front will move southeastward late
Monday as the low moves offshore. High pressure will build in
from the north during the middle of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Thunderstorms developed late this morning in the Appalachians, in
an airmass that is more unstable than the coastal plain. Effective
shear is about comparable throughout the region...30-35 kt.
However, a belt of slightly higher westerlies (35-40 kt) resides
across southern West Virginia. Would anticipate that shear zone to
traverse central Virginia late this afternoon. Otherwise, expect
the evolution to be mountain storms slowly tracking east through
the afternoon and into the evening. That is what the database
reflects, with slightly higher numbers in Virginia due to their
proximity to higher shear. Have taken note of the surface wind
direction, which is more southwesterly vs westerly. Thus, warm
moist air is still being advected north, which would support
storms development. However, the precipitable water plume is off
southeast Virginia, and CAPE values are about half of yesterday.
Therefore, coverage and intensity should be less. Believe that
there will be a diurnal weakening after dark. However, that will
partly be driven by the wind shift/convergent axis, which doesn't
push to the Eastern Shore until after midnight.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Tomorrow's synoptic setup will be similar to today's, just
displaced a bit to the east. The trof axis is still to the west of
the forecast area, with the weak surface low atop us. Therefore,
the focus for scattered PoPs will be east of the Blue Ridge. Since
moisture depth will be less, am keeping PoPs in the 30-40 percent
range.

Same thing goes for Tuesday. Drier air will advect east as the
trof axis should have swung through, permitting northwest flow to
shunt the warm, unstable air mass further to the east. Am hopeful
that will translate to a seasonable, dry day.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Mainly dry on Wednesday as heights begin to rise. Surface warm
front lifts near our region on Thursday... upper disturbance moves
through on Friday and cold front approaches on Saturday... and
lingers into Sunday. All these allowing for more showers and
thunderstorms over our CWA. High temperatures will be in the upper
80s to the low 90s.
&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A line of thunderstorms beginning to develop in the mountains.
Believe this axis will gradually travel east this afternoon and
evening. Brief, local IFR restrictions will result. TAFs have a
more generic VCTS afternoon into early evening. Will need to
employ amendments as precise timing becomes clear.

Storms should exit the region by midnight. Residual low level
moisture may permit fog development. Am uncertain to the areal
coverage, which will partly be determined by sky cover. At this
point, have placed fog in typical mountain valleys, which clips
MRB/CHO to borderline MVFR/IFR vsbys.

There will be an opportunity for thunderstorms to redevelop
Monday, especially in the afternoon. The focus would have shifted
to the east, emphasizing the metros. Confidence in areal coverage
too limited for a TAF mention at this time.

VFR should prevail by Tuesday. Mainly VFR conditions expected for
Wednesday through Friday... with some showers and thunderstorms
possible... bringing periods of sub-VFR conditions.

&&

.MARINE...
Winds on the waters 10 kt or less. Any higher winds tonight or
tomorrow would be in vicinity of thunderstorms. Marine Warnings
possible later today into tonight.

Winds should become northwesterly Monday night or Tuesday. Jury
still out whether the gradient or mixing would be sufficient for
higher sustained winds or gusts. At this point, will side on not.

Sub-SCA conditions expected through the end of the week. Showers
and thunderstorms possible over the waters during this period
could bring gusty winds.

&&

.TIDES/COASTAL FLOODING...
Water level departures are returning closer to normal...and
presently are near a half-foot. Will still need to keep an eye on
Annapolis, which will come real close to touching the minor
threshold overnight. Otherwise, tides should peak in the caution
stage at worst.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...ADS/HTS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...IMR
AVIATION...HTS/IMR
MARINE...HTS/IMR
TIDES/COASTAL FLOODING...HTS/JE
Hazardous weather outlook, Jul 31, 12:06 PM EDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1206 PM EDT SUN JUL 31 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1206 PM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-011000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1206 PM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 31, 11:30 AM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     FLASH FLOOD      2 SE CLARKSBURG         39.22N  77.26W
07/30/2016                   MONTGOMERY         MD   EMERGENCY MNGR

            10 IN OF FLOWING WATER NEAR 22300 N FREDERICK RD

&&

EVENT NUMBER LWX1604631

IMR
Local storm report, Jul 31, 1:44 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
144 PM EDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     FLOOD            BOYDS                   39.18N  77.31W
07/30/2016                   MONTGOMERY         MD   OTHER FEDERAL

            THE STREAM GAUGE ON TEN MILE CREEK IN BOYDS EXCEEDED
            THE 7 FOOT FLOOD STAGE BETWEEN 748 PM AND 902 PM. THE
            PEAK WAS 8.55 FEET AT 815 PM.

&&

EVENT NUMBER LWX1604632

JE
Local storm report, Jul 31, 1:46 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
146 PM EDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     FLASH FLOOD      CATONSVILLE             39.26N  76.74W
07/30/2016                   BALTIMORE          MD   OTHER FEDERAL

            THE STREAM GAUGE ON THE PATAPSCO RIVER AT CATONSVILLE
            EXCEEDED THE 20 FOOT FLOOD STAGE FROM 826 PM TO JUST
            AFTER MIDNIGHT. THE PEAK WAS 27.14 FEET AT 915 PM.

&&

EVENT NUMBER LWX1604633

JE
Local storm report, Jul 31, 1:51 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
151 PM EDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     FLASH FLOOD      2 E WOODLAWN            39.31N  76.72W
07/30/2016                   BALTIMORE          MD   OTHER FEDERAL

            THE STREAM GAUGE ON DEAD RUN IN FRANKLINTOWN EXCEEDED
            THE 10 FOOT FLOOD STAGE BRIEFLY BETWEEN 912 PM AND 953
            PM.

&&

EVENT NUMBER LWX1604634

JE
Local storm report, Jul 31, 1:56 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
156 PM EDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     FLASH FLOOD      ARBUTUS                 39.24N  76.69W
07/30/2016                   BALTIMORE          MD   OTHER FEDERAL

            THE STREAM GAUGE ON EAST BRANCH HERBERT RUN EXCEEDED
            THE FLOOD STAGE BRIEFLY BETWEEN 848 PM AND 916 PM.

&&

EVENT NUMBER LWX1604635

JE
Local storm report, Jul 31, 1:58 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
158 PM EDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     FLASH FLOOD      ELKRIDGE                39.20N  76.75W
07/30/2016                   HOWARD             MD   OTHER FEDERAL

            THE STREAM GAUGE ON THE PATAPSCO RIVER AT ELKRIDGE
            RAPIDLY EXCEEDED THE FLOOD STAGE OF 15 FEET AT 855 PM.
            IT REMAINED ABOVE FLOOD STAGE UNTIL AROUND 135 AM.

&&

EVENT NUMBER LWX1604636

JE

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:36 PM EDTSpecial Marine WarningLWX114 min
Jul 30, 8:52 PM EDTSpecial Marine WarningLWX83 min
Jul 30, 9:59 PM EDTAreal Flood WarningLWXCulpeper, Rappahannock6 hr
Jul 31, 4:41 AM EDTDense Fog AdvisoryLWXCulpeper, Fauquier, Greene, Madison, Orange, Rappahannock and 6 more4 hr
Jul 31, 4:15 PM EDTSpecial Marine WarningLWX2 hr
Jul 31, 6:07 PM EDTSpecial Marine WarningLWX83 min
Jul 30, 9:01 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, City of Baltimore29 min
Jul 30, 10:20 PM EDTAreal Flood WarningLWXAnne Arundel, Howard, Montgomery, Prince George's15 hr
Jul 31, 12:59 AM EDTRiver Flood WarningLWXMontgomery10 hr
Jul 31, 4:05 AM EDTAreal Flood WarningLWXHoward5 hr

Nearby

Severe Thunderstorm Warnings in Maryland, 2016Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.